Oklahoma, 2023

Damaging Winds in Oklahoma, June 2, 2023

June 2, 2023 · NWS AMA · 2 events in 2 counties and zones

Multiple rounds of thunderstorms the 2nd through the 4th brought high winds, flooding, and some landspout tornadoes to the combined Panhandles. June 2nd brought high winds and flooding to both the Oklahoma and Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Multiple rounds of thunderstorms the 2nd through the 4th brought high winds, flooding, and some landspout tornadoes to the combined Panhandles. June 2nd brought high winds and flooding to both the Oklahoma and Texas Panhandle. The moisture continued into the 3rd and 4th but with slower moving storms and residual outflow boundaries from the 2nd storms produced heavy long lasting rainfall, as well as landspout tornadoes to the TX Panhandle. One landspout did touch down in Amarillo causing some damage. One of the boundaries that helped produce that landspout also caused storms to linger around Amarillo causing some historic flooding with the city having to pump water out of local playa and storm collection lakes well into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 2, 1:41 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 2, 1:41 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
241 PM CDT Fri Jun 2 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE WEATHER AND FLASH FLOODING...
Issued at 136 PM CDT Fri Jun 2 2023

* Synoptic Overview: Upper level trough continues to approach the
  Panhandles with a shortwave in advance. This along with a
  limited low level cap in place will allow for large scale ascent
  east of the dryline today. Light to moderate mid level flow will
  be just strong enough to keep up a slight severe threat, but
  also allow for a moderate flash flood threat, as we've been
  continuing to advect Gulf Moisture over our area for quite some
  time now.

* Mesoscale: Scattered storms were easily ready to develop today
  ahead of the dryline as capping was limited due to a warm
  saturated low levels. This will lead to steep mid level lapse
  rates. 18z AMA sounding sampled about 1500 J/kg of MLCAPE ahead
  of these storms. Marginal shear available as the better shear
  will be further south. However, low level helicity values will
  pick up in the coming hours and that will lead to potential spin
  up tornadoes embedded within the line of storms. The wind threat
  will be limited to thunderstorm outflows, and potential wet
  microbursts as PWAT's are over 1.20", given that DCAPE values
  are around 700-1000 J/kg wind gusts should be limited below
  70mph and in most cases will be in the 50-60 mph range. Given
  the higher PWAT's and the saturated nature of the sounding, as
  well as anomalously high soil moistures. Rain rates could
  exceed 2" per hour, and very moist soil conditions will lead to
  flash flooding concerns across several areas.

* Threats: Flash Flooding... This will be the number 1 threat
  today as already saturated soils, in combination with rain rates
  of 2 to 3 inches per hour will lead to excessive runoff into the
  already loaded rivers, creeks, streams, and playa lakes. This
  will make flash flooding easy across much of the Panhandles, but
  there is the possibility for "considerable flooding" in some
  areas if the higher end rain rates pan out for long enough
  periods of time. Wind...Given the limited DCAPE values. The main
  concern will be some potential for wet microbursts, but overall
  wind gusts look to be around 60 mph. Hail...Given the higher
  moisture content with these soundings, and the fact that the
  storms will likely be more clustered to linear, most hail will
  range 0.50"-1.00" but will not rule out a storm strong enough
  for golf balls (1.75"). Tornado...Can't rule out a spin up on
  the line of storms later this afternoon as the low level jet
  increases. Shear aloft will decrease, but low level helicity
  values will rise with that low level jet, and can't rule out a
  possible spin up.

* Timing & Location: The southwest Panhandles will be on the early
  side from now through about 6pm and the central to easter
  Panhandles will be from 3pm through 8pm. Storms may still occur
  outside these windows, but the main threat for severe weather
  will be during this time frame.

* Summary: Severe thunderstorms capable of all hazards will be
  possible, but the greatest threat today will be flash flooding,
  followed by wind, hail, and a possible tornado. This threat will
  continue through about 8PM this evening. Storms will start off
  in the southwest and west, and expand east. The areas that are
  least prone to severe weather will be the OK Panhandle, but
  still can't completely be ruled out.

Weber

&&

.LONG TERM ...
(Saturday through next Thursday)
Issued at 1239 PM CDT Fri Jun 2 2023

Rain, rain, and more rain will continue to plague the combined
OK/TX Panhandles tomorrow through the extended period. Looking at
likely PoPs for portions of Sat, Sun, and Mon. Tue and Tue night
might be somewhat of a break with only slight chance to chance
PoPs, with chance PoPs Wed and Thu as well. Storms should become
more scattered and not so much wide spread though. Overall
through the extended period daytime temperatures are progged to
continue to be slightly below normal for this time of year.

Through most of the day tomorrow, conditions look to be on the
quiet side with rain chances expected to pick back up late
afternoon into evening. Thunderstorms are first expected to fire
off over eastern NM into western portions of the combined
Panhandles. Going into the early overnight hours, rain chances
will spread throughout the entire combined Panhandles with likely
PoPs Saturday night into Sunday morning.

The combined Panhandles will be under the influence of a mid to
upper level shortwave trough through tomorrow into Sun. However,
winds look to be quite weak aloft allowing for slow storm motions.
This will lead to the concern of localized flooding from shear
fact storms will be slow and soils are already saturated. MUCAPE
values especially during the evening will be upwards of 2000-3000
J/Kg causing concern for the possibility of some storms to become
severe. With overall bulk shear on the low side as well as lapse
rates on the low side, hail size should remain below half dollar
size. The severe threat will be limited to the west up against NM
early in the evening and subside into the overnight hours.

Sunday onwards, the exact details on severe and flooding threats
are unclear at this time. Continued influence from
shortwaves/perturbations aloft will help with some lift with the
continued supply of moisture in this wet pattern happening this
year. Overall shear continues to weaken Sun through Mon, which may
help keep storms from becoming massive supercells with giant hail
but the FA could continue to see flood threats with fact soils
are saturated at this time.

36

&&

.AVIATION...
(18Z TAFS)
Issued at 1253 PM CDT Fri Jun 2 2023

A busy first 6 hours of the TAF period as TSRA approaching KAMA
and KDHT and KGUY will not be too far behind. Right now prevailing
at least 2 hours with each TAF site, but it could persist longer.
Heavy rain will likely be possible with all storms and vis could
drop to IFR/LIFR for a period of time. Storms expected to exit
after 00z for the most part, but again, have tried to time the
storms with best estimates of current radar trends. Will note
Amendments very well will be needed. After 00z light and variable
winds, and possible MVFR/IFR conditions to return with low cigs.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                54  77  55  74 /  80  20  70  60
Beaver OK                  57  77  57  76 /  70  40  60  60
Boise City OK              52  72  53  72 /  30  40  60  60
Borger TX                  57  80  58  78 /  80  20  60  50
Boys Ranch TX              54  78  55  75 /  40  30  70  60
Canyon TX                  53  77  54  74 /  60  20  70  70
Clarendon TX               56  76  57  75 /  90  20  70  60
Dalhart TX                 51  75  54  73 /  20  30  70  60
Guymon OK                  55  75  56  75 /  50  20  60  40
Hereford TX                52  79  54  75 /  30  20  70  70
Lipscomb TX                56  77  57  76 /  90  30  60  60
Pampa TX                   55  77  57  74 /  90  20  70  60
Shamrock TX                57  78  59  76 /  90  20  70  60
Wellington TX              58  79  59  78 /  90  20  60  70

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Saturday morning for TXZ003>005-007>020-317.

OK...None.
&&

SHORT TERM...89
LONG TERM....36
AVIATION...89
Hazardous weather outlook, Jun 2, 2:22 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
322 PM CDT Fri Jun 2 2023

OKZ001>003-TXZ001>020-317-030830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
322 PM CDT Fri Jun 2 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Widespread thunderstorms continue across the Panhandles this
afternoon and evening. Storm can become severe with all hazards
possible. The main threat will be flash flooding, with wind, and
hail as secondary threats. While the tornado threat is very low,
it's still possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances continue through the weekend and and even
into next week. Strong to severe thunderstorms with torrential
rainfall cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 2, 1:41 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
241 PM CDT Fri Jun 2 2023

TXZ002-003-007-022045-
Sherman TX-Hansford TX-Moore TX-
241 PM CDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of western Hansford,
Sherman and northern Moore Counties through 345 PM CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Sunray, or 17 miles northeast of Dumas, moving north
at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stratford, Cactus, Sunray and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 800 PM CDT for the Panhandle
of Texas.

&&

LAT...LON 3650 10151 3605 10157 3605 10162 3599 10162
      3596 10216 3650 10216
TIME...MOT...LOC 1941Z 196DEG 37KT 3609 10181

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Jun 2, 1:46 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
246 PM CDT Fri Jun 2 2023

TXZ014-015-019-020-022045-
Gray TX-Wheeler TX-Donley TX-Collingsworth TX-
246 PM CDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of southern Wheeler,
southeastern Gray, Collingsworth and northeastern Donley Counties
through 345 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Wellington, moving north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wellington, Shamrock, Mclean, Lutie, Twitty, Dozier, Lela, Quail,
Samnorwood and Kellerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 800 PM CDT for the Panhandle
of Texas.

&&

LAT...LON 3482 10052 3538 10064 3542 10000 3483 10000
TIME...MOT...LOC 1946Z 171DEG 19KT 3492 10027

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Jun 2, 1:56 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
256 PM CDT Fri Jun 2 2023

OKZ002-003-TXZ002>004-007-008-022100-
Texas OK-Beaver OK-Hutchinson TX-Sherman TX-Ochiltree TX-Hansford TX-
Moore TX-
256 PM CDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of northwestern Beaver,
Texas, Hutchinson, Hansford, Sherman, northwestern Ochiltree and
Moore Counties through 400 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Morse, or 25 miles southeast of Stratford, moving
north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dumas, Borger, Guymon, Spearman, Cactus, Fritch, Sunray, Hooker,
Stinnett, Goodwell, Gruver, Tyrone, Optima, Hardesty, Sanford,
Pringle, Baker, Four Way, Masterson and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 800 PM CDT for the Panhandle
of Texas.

&&

LAT...LON 3606 10109 3563 10109 3562 10216 3605 10216
      3606 10205 3699 10196 3700 10081
TIME...MOT...LOC 1956Z 200DEG 23KT 3616 10166

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Jun 2, 2:26 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
326 PM CDT Fri Jun 2 2023

TXZ009-010-015-022130-
Hemphill TX-Wheeler TX-Roberts TX-
326 PM CDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of northern Wheeler,
northeastern Roberts and Hemphill Counties through 430 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Briscoe, or 21 miles north of Shamrock, moving
north at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canadian, Briscoe, Wheeler, New Mobeetie, Allison, Glazier, Lake
Marvin, Kellerville and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 800 PM CDT for the Panhandle
of Texas.

&&

LAT...LON 3537 10053 3605 10057 3606 10048 3606 10000
      3539 10000
TIME...MOT...LOC 2026Z 178DEG 35KT 3553 10020

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Jun 2, 2:44 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
344 PM CDT Fri Jun 2 2023

OKZ002-003-022145-
Texas OK-Beaver OK-
344 PM CDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of western Beaver and
Texas Counties through 445 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Optima, or 8 miles east of Guymon, moving north at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Guymon, Hooker, Goodwell, Texhoma, Tyrone, Optima, Hardesty, Eva,
Hough, Baker, Adams and Turpin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 10091 3650 10203 3699 10203 3700 10076
TIME...MOT...LOC 2043Z 184DEG 27KT 3667 10132

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LG
Special weather statement, Jun 2, 2:52 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
352 PM CDT Fri Jun 2 2023

OKZ002-003-TXZ004-005-009-010-022145-
Texas OK-Beaver OK-Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
352 PM CDT Fri Jun 2 2023

...Strong thunderstorms will impact portions of Beaver, eastern
Texas, Lipscomb, northern Roberts, northern Hemphill and Ochiltree
Counties through 445 PM CDT...

At 351 PM CDT, Doppler radar was tracking strong thunderstorms over
the eastern Oklahoma Panhandle and the northeast Texas Panhandle,
moving north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Perryton, Lipscomb, Canadian, Beaver, Booker, Forgan, Follett,
Higgins, Darrouzett, Gate, Knowles, Wolf Creek Park, Elmwood,
Farnsworth, Boyd, Floris, Glazier, Lake Marvin, Bryans Corner and
Mocane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 800 PM CDT for the Panhandle
of Texas.

&&

LAT...LON 3584 10000 3584 10099 3700 10098 3700 10000
TIME...MOT...LOC 2051Z 182DEG 27KT 3592 10035

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

LG

The radar

The Dodge City radar (KDDC), 185 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
June 2, 3:05 PM CST
Where
Texas County, 10.62 mi NE of Eva
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.920, -101.780

Thunderstorm Wind, Beaver

When
June 2, 3:45 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107175, 1107176.